MILWAUKEE (WITI) -- The U.S. Food and Drug Administration (FDA) is issuing a warning on powdered caffeine products that companies market directly to consumers. Caffeine powder, often sold in bulk, is nearly 100 percent pure caffeine.
Even a small amount of powdered caffeine can cause a lethal overdose.
One teaspoon of the powder is equal to drinking approximately TWENTY-FIVE cups of coffee!
This, according to the FDA.
Caffeine powder can be purchased on websites that sell vitamins and supplements -- and on websites like eBay. It is not regulated.
Symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat, seizures and death. Vomiting, diarrhea, stupor and disorientation are also symptoms of caffeine toxicity. These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea or other caffeinated beverages -- according to the FDA.
The FDA says it is aware of at least one death of a teenager who used these products.
Earlier this month, we brought you the story of 18-year-old Logan Stiner.
The 18-year-old Ohio prom king was days away from his high school graduation when he was found dead at home in May.
It took more than a month to figure out what caused his death -- but the county coroner eventually ruled he died as a result of an overdose of caffeine.
It's something the county coroner's office says they've never seen before.
An autopsy revealed a deadly amount of caffeine powder in Stiner's blood.
"What it does is it leads into cardiac arrhythmias, which is speeding heart and it leads into seizures. Those two things are what took his life," Loraine County Coroner Dr. Stephen Evans said.
Dr. Evans says caffeine is the number one stimulant drug in the United States, and it can be abused just like any other drug can be.
That's what's prompted the FDA to issue a warning on caffeine powder.
FDA officials say due to the fact that caffeine powder is unregulated, it is impossible to know what dose of caffeine you are consuming -- even if you measure the powder carefully.
This is just the latest effort by federal and state officials to regulate caffeine products.
The alert issued by the FDA reads as follows:
The FDA is warning about powdered pure caffeine being marketed directly to consumers, and recommends avoiding these products. In particular, FDA is concerned about powdered pure caffeine sold in bulk bags over the internet.
The FDA is aware of at least one death of a teenager who used these products.
These products are essentially 100 percent caffeine. A single teaspoon of pure caffeine is roughly equivalent to the amount in 25 cups of coffee.
Pure caffeine is a powerful stimulant and very small amounts may cause accidental overdose. Parents should be aware that these products may be attractive to young people.
Symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat, seizures and death. Vomiting, diarrhea, stupor and disorientation are also symptoms of caffeine toxicity. These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea or other caffeinated beverages.
Who should know
All consumers seeking caffeinated products should be aware of the potentially high potency of these powdered pure caffeine products. Parents should recognize that teenagers and young adults may be drawn to these products for their perceived benefits.
What to do
Why this advice is important
Pure caffeine products are potentially dangerous, and serious adverse events can result, including death. People with pre-existing heart conditions should not use them.